Tornadoes · United States · Illinois · 2014

EF1 tornado, Highland Winet Arpt to Dudleyville, Illinois, February 20, 2014

From Highland Winet Arpt to Dudleyville, this EF1 tornado ran 12.3 miles across Bond and Madison counties on February 20, 2014, touching down at 3:57 PM CST and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
February 20, 2014
Touchdown
3:57 PM CST (21:57 UTC)
Lifted
4:12 PM CST (22:12 UTC)
On the ground
15 minutes
Path length
12.3 miles (19.8 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Counties
Bond and Madison counties
Touchdown point
38.758, -89.615
Lift-off point
38.843, -89.415
Record number
1402201557-01

The damage survey

9 damage points were recorded along this path by NWS LSX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.

  • 4 large 1 foot diameter Bradford pear trees snapped off. Adjacent home had no damage.
  • Poorly constructed large pole barn destroyed.
  • Large oak tree snapped and fell on house causing extensive damage. Pole barn next door completely destroyed.
  • Storage barn destroyed. Roof thrown about 20 yards.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A strong cold front moved through the region, triggering showers and thunderstorms. There were several reports of damaging winds and large hail. Also, four tornadoes occurred in our area.

The tornado touched down about 3.4 miles northeast of Highland, in Madison County, on Trestle Road causing window, roof and tree damage to a home, and then totally destroyed a large commercial metal storage building just northeast of the home. The tornado then crossed the county line into Bond County. For the Madison County portion of the tornado, the maximum intensity was EF1 with a path length of 1.06 miles and a max path width of 50 yards. Overall, the maximum intensity for the entire tornado was EF1 with a maximum wind speed of 105 mph. The total path length was 12.31 miles with a maximum width 50 yards.

After crossing from Madison County into Bond County, the tornado continued to produce intermittent tree damage as it headed northeast and crossed Illinois Route 143 and then totally destroyed a farm outbuilding along Pokey Road. Another farmstead was struck northeast of the farm outbuilding, where the tornado totally destroyed a pole barn and produced extensive damage to a home from a falling oak tree. The tornado continued to produce damage to trees and outbuildings as it moved northeast with roof and siding damage also occurring to a home on Millersburg Road. It lifted and dissipated just southwest of the intersection of Airport Avenue and Dudleyville Road, three miles south of Greenville. For the Bond County portion of the tornado, the maximum intensity was EF1 with a path length of 11.25 miles and a max path width of 50 yards. Overall, the maximum intensity for the entire tornado was EF1 with a maximum wind speed of 105 mph. The total path length was 12.31 miles with a maximum width 50 yards.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a severe thunderstorm watch, issued at 19:36 UTC and running to 22:45 UTC.

Issued (UTC)ExpiredProductOffice
18:00 UTC03:33 UTCWind AdvisoryLSX
19:36 UTC22:45 UTCSevere Thunderstorm WatchLSX
21:25 UTC22:15 UTCSevere Thunderstorm WarningLSX
22:01 UTC22:27 UTCSevere Thunderstorm WarningLSX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:37 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at Feb 20, 3:20 PM CST, 37 minutes earlier.

Area forecast discussion, Feb 20, 3:20 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
320 PM CST Thu Feb 20 2014

.SHORT TERM:  (Through Late Tonight)
Issued at 312 PM CST Thu Feb 20 2014

Several bands of thunderstorms have developed head of the front and
these will continue to push quickly eastward through the remainder
of the afternoon and into the early evening. Attendant with the
storms will be primarily a threat of damaging winds and small
hail, possibly an isolated tornado. All of the storms should exit
the CWA by 00z as the cold front surges eastward. We have been
observing an initial strong blast of southwest to west winds of
50-60 mph with the passage of the front coincident with an area of
deeper mixing within the dry slot. Following this brief blast, the
winds have been decreasing into the 20-30 mph range with gusts of
40-50 mph. Given this initial surge is brief we will continue with
just the wind advisory which covers the main thrust of the wind
event into the evening hours. The winds will remain gusty
overnight in the wake of the front and deepening cyclone, but will
diminish from the intensity of this afternoon and evening. Post-
frontal stratus will blanket the area for at least a portion of
this evening and then push out of the area by 03z. Within the
stratus there could be an accompanying sprinkle or flurry in
northeast MO and west central IL, otherwise clear skies expected
ovenight. We will be cancelling the flood watch as storms have
exited NEMO and are moving quite rapidly in south central IL and
don't pose a flood threat.

Glass

.LONG TERM:  (Friday through Next Thursday)
Issued at 258 PM CST Thu Feb 20 2014

On Friday, gusty west winds to back to the southwest as a weak
surface ridge builds in. Winds will be gusting to near 35 mph at
times. Otherwise, mostly sunny with highs ranging from the upper
40s north to the upper 50s over central and southern Missouri.

A weak cold front slides through Friday night, but energy to
remain just north and northeast of forecast area, so should see
dry conditions. Did keep silent slight chance pops over northeast
MO and west central IL on Friday where some light snow/light rain
may be possible, but confidence is low right now.

By Saturday, surface ridge to build back in with cooler conditions
expected. Highs will only be in the upper 30s to upper 50s, but
still near normal for this time of year. Lows Saturday night will be
in the low 20s to low 30s. In the meantime, a stalled frontal
boundary will setup just south of forecast area with some
overrunning pcpn possible as a shortwave rides along the boundary,
but confidence is low at this time. Just kept silent slight
chance pops for Saturday night for some light rain/snow mix.

On Sunday, surface ridge to strengthen and bring in cooler weather
for the remainder of the forecast period. Highs on Sunday will only
be in the low 30s to mid 40s with lows Sunday night in the mid teens
to low 20s.

Beyond that, next chance for precipitation will be Monday and
Monday night, though best chances will be over northern MO and
northern half of IL, so kept silent slight chance pops in this
area. With colder air moving in, the precipitation will be in the
form of light snow with this system. Colder weather to persist
through mid week with highs in the mid 20s to low 40s through
Wednesday and lows in the teens to low 20s. Then even colder air
to filter in by Thursday with highs only in the upper teens to mid
30s.

Byrd

&&

.AVIATION:  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1127 AM CST Thu Feb 20 2014

Surface low now NW of KMKC will move northeastward this afternoon
and tonight with the warm front lifting northward through KUIN
within the next hour or so, and the trailing cold front sweeping
eastward across the area this afternoon. Predominately VFR
conditons are expected ahead of the cold front along with gusty
southerly winds. The exception is with any thunderstorms occurring
along/ahead of front which could drop flight conditions briefly
to IFR and contain strong winds. Coverage of any storms is hard to
judge at this time and thus have just mentioned Vicinity in the
current TAFS and will update as needed once coverage and impacts
can be determined. Very strong southwest-west winds gusting 38-45
kts will occur with the passage of the cold front, along with a
period of MVFR cigs. Clouds will clear this evening and the winds
should diminish some this evening but will remain gusty through
the period.

Specifics for KSTL:

VFR conditions and gusty southerly winds are expected until a cold front
passage around 22z. Thunderstorm chances/coverage with the cold
front are hard to judge at this time, and thus have kept with a
mention of VCTS and will update if needed once coverage and impacts
can be determined. Very strong southwest-west winds gusting 38-45
kts will occur with the passage of the cold front at 22z, along
with a period of MVFR cigs into mid-evening. Clouds will clear
around 02-03z and the winds should diminish some this evening but
will remain gusty through the period.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...WIND ADVISORY until Midnight CST tonight FOR Audrain MO-Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-
     Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
     MO-Ralls MO-Reynolds MO-Shelby MO-St. Charles MO-St.
     Francois MO-St. Louis City MO-St. Louis MO-Ste. Genevieve
     MO-Warren MO-Washington MO.

IL...WIND ADVISORY until Midnight CST tonight FOR Adams IL-Bond IL-
     Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey
     IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
     Pike IL-Randolph IL-St. Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Feb 20, 4:31 AM CST, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
431 AM CST THU FEB 20 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211045-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
431 AM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AS A COLD FRONT MOVES THROUGH THE
AREA. SOME OF THE THUNDERSTORMS MAY BE SEVERE ACROSS SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS THIS AFTERNOON. DAMAGING WINDS
WILL BE THE PRIMARY THREAT WITH ISOLATED TORNADOES POSSIBLE. THE
POTENTIAL FOR FLOODING ON RIVERS AND STREAMS WILL CONTINUE TODAY
ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. SEE THE FLOOD
WATCH PRODUCT FOR MORE DETAILS. VERY STRONG AND GUSTY WINDS ARE
ALSO EXPECTED THIS AFTERNOON AND THIS EVENING. SEE THE WIND
ADVISORY PRODUCT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL...ANY FLOODING
OR SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE TODAY.

GKS

In the hours before

Local storm report, Feb 20, 3:31 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
331 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             ALTON                   38.90N  90.15W
02/20/2014  E0.25 INCH       MADISON            IL   TRAINED SPOTTER

            SMALL LIMBS UNDER 1 INCH DIAMETER ALSO BLOWN DOWN

&&

JP
Local storm report, Feb 20, 3:34 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
334 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     BETHALTO                38.90N  90.05W
02/20/2014                   MADISON            IL   AMATEUR RADIO

            LARGE TREE LIMBS DOWN APPROX 6-8 INCHES IN DIAMETER.
            ALSO 2 FOOT DIAMETER HEALTHY TREE BLOWN DOWN. IN
            VICINITY OF HWY 255 AND HWY 140

&&

JP
Local storm report, Feb 20, 3:42 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
342 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             2 ENE FAIRVIEW HEIGHTS  38.60N  89.97W
02/20/2014  E0.50 INCH       ST. CLAIR          IL   COCORAHS

&&

JP
Local storm report, Feb 20, 3:44 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
344 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     NON-TSTM WND DMG EDGEWOOD                39.27N  91.08W
02/20/2014                   PIKE               MO   LAW ENFORCEMENT

            GRADIENT WINDS BLEW OVER A SEMI TRACTOR TRAILER ON U.S.
            HIGHWAY 61 NEAR HIGHWAY WW. NO INJURIES REPORTED.

&&

BYRD
Local storm report, Feb 20, 3:49 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
349 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     TSTM WND DMG     1 N MARTINSBURG         39.53N  90.84W
02/20/2014                   PIKE               IL   PUBLIC

            ONE HOME HAD ALL WINDOWS SHATTERED AND MOST ROOF
            SHINGLES REMOVED. A 30 TO 40 YARD ROW OF PINE TREES WERE
            SHEARED OFF NEAR THE BASE. SEVERAL LARGE 2 TO 3 FOOT
            DIAMETER TREES WERE ALSO SNAPPED. 3 LARGE MACHINE SHEDS
            WERE ALSO SEVERELY DAMAGED.

&&

JP
Local storm report, Feb 20, 3:54 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
354 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     PLAINVIEW               39.16N  89.99W
02/20/2014  M52 MPH          MACOUPIN           IL   TRAINED SPOTTER

&&

JP

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 12:00Z

10.0 hours before the tornado, 169 km from the path. February 20, 2014.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -96532, lifted condensation level 507 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-02-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 582 square meters per square second, 0 to 6 km bulk shear 49 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-96532 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
54 kt
0-1 km storm-relative helicity
582 m²/s²
0-3 km storm-relative helicity
576 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
2.2 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 00:00Z

2.0 hours after it, 169 km from the path. February 21, 2014.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2014-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -83765, lifted condensation level 861 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2014-02-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -195 square meters per square second, 0 to 6 km bulk shear 86 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-83765 J/kg
Surface CAPE
32 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
86 kt
0-1 km bulk shear
48 kt
0-1 km storm-relative helicity
-195 m²/s²
0-3 km storm-relative helicity
-75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

The surface observations

Belleville - Scott AFB (BLV), 41 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
19:58 UTC65.8463.14180° 18 kt24994.2
20:58 UTC6860.8170° 23 kt35992.2
21:58 UTC6859210° 24 kt36992.2VCTS
21:59 UTC6859220° 21 kt36992.9VCTS
22:03 UTC6859250° 23 kt36993.9-RA VCTS
22:08 UTC64.459220° 32 kt43993.2+RA VCTS
22:13 UTC62.659220° 24 kt43993.6+RA BR
22:18 UTC64.457.2230° 22 kt43993.9-RA
22:20 UTC64.455.4240° 23 kt31994.2
22:41 UTC64.444.6250° 32 kt44994.9SQ
22:58 UTC60.842.8250° 33 kt47996.3

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The St Louis radar (KLSX), 102 km away, was scanning. The volume nearest the touchdown began at 21:56 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:08 UTCHAIL 0.25AltonMadison, ILSMALL LIMBS UNDER 1 INCH DIAMETER ALSO BLOWN DOWN
21:15 UTCTSTM WND DMGAltonMadison, IL*** 1 INJ *** UTILITY POLE FELL ON CAR. 2200 BLOCK OF COLLEGE AVENUE IN ALTON IL. ONE OCCUPANT OF THE VEHICLE WAS INJURED.
21:20 UTCTSTM WND DMGBethaltoMadison, ILLARGE TREE LIMBS DOWN APPROX 6-8 INCHES IN DIAMETER. ALSO 2 FOOT DIAMETER HEALTHY TREE BLOWN DOWN. IN VICINITY OF HWY 255 AND HWY 140
21:30 UTCTSTM WND GST 52PlainviewMacoupin, IL
21:36 UTCHAIL 0.52 Ene Fairview HeightsSt. Clair, IL
21:40 UTCTSTM WND GST 60MaryvilleMadison, ILDAMAGE TO SIDING REPORTED. GUSTS ESTIMATED IN EXCESS OF 60 MPH
21:55 UTCHAIL 0.251 N IrvingMontgomery, IL
22:00 UTCTSTM WND DMG1 Ese HighlandMadison, ILSIDING BLOWN OFF HOUSES...ESTIMATED WINDS OVER 60 MPH
22:00 UTCTSTM WND DMGHighlandMadison, ILSIDING AND SHINGLES BLOWN OFF OF HOMES...SMALL TREES ALSO BLOWN DOWN.
22:00 UTCTSTM WND GST 603 S HighlandMadison, IL
22:15 UTCTSTM WND GST 65AvistonClinton, ILSHINGLES BLOWN OFF BUILDINGS
22:15 UTCNON-TSTM WND DMG1 E HillsboroMontgomery, ILBILLBOARD DAMAGED BY STRAIGHT LINE WINDS IN THE WAKE OF THE THUNDERSTORMS. TIME ESTIMATED.
22:19 UTCTSTM WND GST 50AvistonClinton, ILPEA SIZED HAIL ALSO OBSERVED
22:20 UTCNON-TSTM WND GST 60MaryvilleMadison, ILDAMAGE TO SIDING REPORTED. GUSTS ESTIMATED IN EXCESS OF 60 MPH
22:25 UTCTSTM WND DMG1 W BreeseClinton, ILSHED BLOWN DOWN ONE MILE WEST OF BREESE
22:30 UTCTSTM WND DMGRamseyFayette, ILSHINGLES AND SHEETING BLOWN OFF OF THE ROOF OF A HOME
22:33 UTCNON-TSTM WND GST 57CaseyvilleSt. Clair, IL
22:40 UTCTSTM WND DMG3 N BrownstownFayette, ILPOWER LINES BLOWN DOWN. LARGE MACHINE SHED SEVERELY DAMAGED.
22:45 UTCNON-TSTM WND GST 631 Nnw BethaltoMadison, IL
23:00 UTCNON-TSTM WND DMGCollinsvilleMadison, ILMULTIPLE TREES DOWN BLOCKING ROADS.
23:18 UTCTSTM WND DMGKinmundyMarion, ILPOWER LINES DOWN NEAR KINMUNDY
23:25 UTCTORNADO6 S NokomisMontgomery, ILHIGH TENSION TOWER TWISTED. DAMAGE TO FARM BUILDINGS INCLUDING AT LEAST ONE GARAGE...ONE BARN PARTIALLY DESTROYED...AND DAMAGE TO A FARM HOUSE AND NUMEROUS TREES.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2014 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of February 20, 2014

33 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
February 202:25 PM CSTEF2Pike, IL12.1801
February 202:48 PM CSTEF0Morgan, IL0.325
February 202:52 PM CSTEF0Morgan, IL8.250
February 203:43 PM CSTEF0Sangamon, IL0.275$30,000
February 203:57 PM CSTEF1Sangamon, IL8.3300$990,000
February 204:09 PM CSTEF2Montgomery, IL22.42001$600,000
February 204:36 PM CSTEF1Fayette, IL4.850
February 204:39 PM CSTEF1Pemiscot, MO0.2705$75,000
February 204:40 PM CSTEF1Jackson, IL0.450$10,000
February 204:40 PM CSTEF0Shelby, IL0.350
February 204:41 PM CSTEF1Pemiscot, MO0.025$10,000
February 204:54 PM CSTEF1Effingham, IL1.5100$80,000
February 205:43 PM CSTEF0Edgar, IL3.075
February 207:40 PM ESTEF0Montgomery, IN7.540$75,000
February 206:42 PM CSTEF0Webster, KY6.2125$30,000
February 207:11 PM CSTEF0Walthall, MS0.540$5,000
February 207:12 PM CSTEF0Caldwell, KY1.6125$8,000
February 207:48 PM CSTEF0Marion, MS0.550$15,000
February 209:32 PM ESTEF0Rush, IN0.025$12,000
February 208:33 PM CSTEF1Evangeline Parish, LA2.675$50,000
February 208:45 PM CSTEF1Lawrence, AL10.7450
February 208:51 PM CSTEF1Lauderdale, AL1.8400
February 208:55 PM CSTEF1Lauderdale, AL2.75001
February 209:05 PM CSTEF1Limestone, AL2.7500
February 2010:14 PM ESTEF1Ripley, IN0.850$100,000
February 209:28 PM CSTEF1Jones, MS4.6100$400,000
February 209:50 PM CSTEF0Jones, MS0.650$10,000
February 209:53 PM CSTEF1Moore, TN1.6400
February 2010:53 PM ESTEF0Montgomery, OH2.080$150,000
February 2010:08 PM CSTEF1Franklin, TN1.1100
February 2010:23 PM CSTEF1Franklin, TN2.0400
February 2010:29 PM CSTEF1Coffee, TN1.2250$200,000
February 2012:54 AM ESTEF0Delaware, OH0.180$100,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.